Alert archive / Kansas / Special Weather Statements in 2018
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 16, 2018, 7:21 PM CDT for Rush County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2018, 7:21 PM CDT (00:21 UTC)
- Expired
- Aug 16, 2018, 8:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
County Rush County, KS
The radar
The Dodge City radar (KDDC), 99 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1495 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1861 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted.
973 WWUS83 KDDC 170021 SPSDDC Special Weather Statement National Weather Service Dodge City KS 721 PM CDT THU AUG 16 2018 KSZ046-065-170115- Rush KS-Pawnee KS- 721 PM CDT THU AUG 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PAWNEE AND SOUTHEASTERN RUSH COUNTIES UNTIL 815 PM CDT... At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles south of Shaffer. This storm was nearly stationary. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Bison, Timken and Shaffer. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Dodge City. && LAT...LON 3836 9934 3853 9926 3850 9903 3830 9904 TIME...MOT...LOC 0021Z 266DEG 2KT 3841 9908 $$ HOVORKA
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 16, 6:22 PM CDT, 59 minutes earlier.
Area forecast discussion, Aug 16, 6:22 PM CDT, 59 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 622 PM CDT Thu Aug 16 2018 ...Updated Aviation Discussion... .SYNOPSIS... Issued at 249 PM CDT Thu Aug 16 2018 An upper level low over Iowa this afternoon will progress southeastward and push a weak cold front across western Kansas this evening. Weak surface high pressure will build across the region on Friday. A strong upper level disturbance will approach western Kansas Saturday and then traverse western Kansas Sunday. The attendant cold front will pass late Sunday, with surface high pressure building across the plains early to mid next week. By late next week and into next weekend, the mid to upper level flow will become more zonal, with a surface trough developing in the lee of the Rockies. && .SHORT TERM...(This evening through Friday) Issued at 249 PM CDT Thu Aug 16 2018 A few thunderstorms may develop along the weak cold front late this afternoon and persist into the evening. Owing to a strong veering wind profile and 50 kts winds at upper levels, these storms could be severe with large hail up to half dollar size. Friday should be mainly quiet in the wake of the front; however, some t-storm activity that develops over the eastern slopes of the Rockies in the evening could move into far western Kansas very late at night. Lows tonight are expected to be in the 60s with highs mainly in the mid to upper 80s on Friday. .LONG TERM...(Friday night through Thursday) Issued at 249 PM CDT Thu Aug 16 2018 There are high chances for thunderstorms with locally heavy rains Saturday night into early Sunday as the aforementioned, strong upper level disturbance approaches. High temperatures are expected to cool into the upper 70s and lower 80s for highs for the Monday through Wednesday period as surface high pressure builds across the western plains in the wake of a cold front. There is a small chance of showers and perhaps even a thunderstorm Tuesday as an upper level disturbance in northwesterly flow approaches Kansas. The main limitations for more vigorous convection will be instability given the cooler lower levels and lower dewpoint values. Lows may be in the lower 50s by Wednesday morning unless mid level cloud inhibits the development of a strong low level temperature inversion. A slow warming trend is expected by late next week and into the weekend due to surface troughing and a resumption of southerly winds. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 618 PM CDT Thu Aug 16 2018 Frontal boundary has dropped south of HYS and will pass through DDC and GCK after 02Z and LBL after 04Z turning winds out of the northeast less than 10kts with a weak gradient across the entire CWA. VCTS will be around HYS where the greatest instability is and current CU field is located. No precip is expected at the other TAF sites. Otherwise, VFR conditions will persist for all locations with clearing skies over night and into the rest of the period with only a few lingering high cirrus clouds remaining. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 89 65 87 / 20 0 10 30 GCK 65 88 64 87 / 20 0 20 30 EHA 64 90 64 87 / 20 10 40 40 LBL 66 90 66 87 / 20 10 30 40 HYS 65 84 65 87 / 30 0 0 10 P28 69 90 67 90 / 30 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...Lowe
Hazardous weather outlook, Aug 16, 2:40 AM CDT, 16 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 240 AM CDT Thu Aug 16 2018 KSZ030-031-043>046-061>066-074>081-084>090-170745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 240 AM CDT Thu Aug 16 2018 /140 AM MDT Thu Aug 16 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms are expected mainly east of US 283 late this afternoon and this evening. The strongest of these storms may produce hail up to 2 inches in diameter, along with wind gusts of 60 mph. An isolated tornado is possible this evening across the far southeast zones, in the vicinity of Barber county. Day 1 Hazards ------------- * Lightning: Elevated risk * Thunderstorm wind damage: Elevated risk * Thunderstorm hail damage: Elevated risk * Tornado: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Showers and thunderstorms are expected Saturday night into Sunday morning. Some of these storms may be severe with the primary risk being damaging winds. Locally heavy rainfall is likely, with some flooding possible. Days 2-7 Hazards ---------------- * Friday No hazards. * Saturday - Lightning: Significant risk - Thunderstorm wind damage: Elevated risk - Flooding: Limited risk * Sunday - Lightning: Significant risk - Flooding: Limited risk * Monday No hazards. * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be required mainly east of US 283 late this afternoon and this evening. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
In the hours before
Special weather statement, Aug 16, 7:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 721 PM CDT THU AUG 16 2018 KSZ046-065-170115- Rush KS-Pawnee KS- 721 PM CDT THU AUG 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PAWNEE AND SOUTHEASTERN RUSH COUNTIES UNTIL 815 PM CDT... At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles south of Shaffer. This storm was nearly stationary. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Bison, Timken and Shaffer. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Dodge City. && LAT...LON 3836 9934 3853 9926 3850 9903 3830 9904 TIME...MOT...LOC 0021Z 266DEG 2KT 3841 9908 HOVORKA
Nearby
Special Weather Statements in Kansas, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.